Ask a doctor

Does The Ingredient Bimatoprost influence Iris Pigmentation?

Hello, I was wondering if bimatoprost as an ingredient has a side effect of spreading the existing Brown pigment more around the iris or make the Brown pigment darker. I am consedring using latisse and I have dark Brown eyes, Will they get even darker as to black or my dark Brown Will spread more. Thank you all for you time and comprehension. Best Regards!!

Doctor Answers (4)

Latisse does not darken the iris if it doesn't get in the eye

+1

Bimatoprost can darken the iris when instilled in the eye, like when it is used for glaucoma.  Such an effect is not seen when it is not instilled in the eye.


Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Latisse is not instilled in the eye - should not affect eye color

+1

Bimatoprost in Lumigan can affect eye color - but Latisse, used correctly, should not. Latisse came about because Bimatoprost was producing the side effect of elongated and thicker lashes.

Care must to taken in using any product with "action" such as Latisse. You CAN get darkening of the skin when you apply Latisse. Don't apply more or more often than instructed and wipe off any excess to avoid unwanted hair growth. Latisse will affect tiny hairs on the face,corner of the eye, too, so if you let it drip, you could see hair where you don't want to.

If you follow the instructions, wipe off excess( or use a finer brush than what is included in the package) you'll enjoy the long lush lashes Latisse gives you. And they'll look gorgeous with your brown eyes!

Nasrin Mani, MD
La Jolla Ophthalmologist
2.0 out of 5 stars 4 reviews

Latisse Does Not Cause Changes in Iris Pigmentation

+1

There is no evidence to suggest that Latisse will change your eye color. The eye is exposed to a very small amount of Latisse even when it is properly applied as directed to the upper eyelid margin using the supplied applicator. This has been demonstrated by applying a colored dye to the eyelid margin and watching its migration. Over two million prescriptions for Latisse have been filled with no confirmed reports of iris pigmentation issues. Side effects from the initial studies showed less than 4 percent of people experienced redness, irritation and itching of the upper eyelid, which was reversed upon discontinuation. In rare cases, when Bimitoprost is used for treatment of glaucoma where it is applied directly into the eye, there have been reports of changes in eye pigmentation.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

Latisse should not influence iris pigmentation if used correctly

+1

Bimatoprost was originally designed as an ophthalmologic drop instilled into the eye to treat glaucoma.  Some of the side effects experienced by patients using Bimatoprost included: eye itchiness, eye redness and... .growth of eye lashes.  

Bimatoprost has since been re-developed as a topical solution to be applied to the eyelids for eyelash growth and re-branded as Latisse.  

In regards to the Ophthalmic solution - Lumigan (which uses Bimatoprost), Allergan says the following: 

Bimatoprost ophthalmic solution has been reported to cause changes to pigmented tissues. The most frequently reported changes have been increased pigmentation of the iris, (eyelid) and eyelashes. Pigmentation is expected to increase as long as bimatoprost is administered. The pigmentation change is due to increased melanin content in the melanocytes rather than to an increase in the number of melanocytes. After discontinuation of bimatoprost, pigmentation of the iris is likely to be permanent, while pigmentation of the periorbital tissue and eyelash changes have been reported to be reversible in some patients. Iris color change may not be noticeable for several months to years. When these changes occur, they appear as brown spots, or a general increase in the brown pigmentation of your iris.  Typically, the brown pigmentation around the pupil spreads concentrically towards the periphery of the iris and the entire iris or parts of the iris become more brownish. Neither nevi nor freckles of the iris appear to be affected by treatment. (From the Lumigan website)

Latisse, if used as directed - i.e. applied with the brush to the upper eyelids, should not cause pigmentary changes of the iris.  Although the Latisse website does indicate a risk of brown iris pigmentation, my understanding is that this is an FDA requirement (because it is the same medication as Lumigan) and not reflective of the studies done on Latisse thus far.    

I would encourage you to meet with a Latisse provider, gain more information, and discuss your concerns.  Hopefully through that discussion you can determine if Latisse is the right product for you.

Michael G. Brandt, MD (retired)
Toronto Facial Plastic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.